Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 82, NWS San Angelo, TX

November 16, 2004Kimble County, Menard County, Texas

NWS San Angelo, TX issued this flash flood warning at Nov 16, 2004, 10:45 AM CST for Kimble County, Menard County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2004, 10:45 AM CST (16:45 UTC)
Expired
Nov 16, 2004, 4:45 PM CST
In force
6 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Kimble County, TX, Menard County, TX

The radar

The San Angelo radar (KSJT), 103 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 4.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 161654
FFWSJT
TXC267-327-162245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1045 AM CST TUE NOV 16 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KIMBLE COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF JUNCTION
  MENARD COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF MENARD

* UNTIL 445 PM CST

* AT 1039 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO KIMBLE AND MENARD 
COUNTIES.  ISOLATED AREAS IN THESE STORMS ARE PRODUCING NEAR 1 INCH 
PER HOUR RAINFALL RATES.  KIMBLE AND MENARD COUNTIES ARE SATURATED 
FROM PREVIOUS RAINS...WHICH MEANS THAT RUNOFF WILL INCREASE FROM 
ADDITIONAL RAINFALL.  ONE TO THREE INCHES ARE POSSIBLE THROUGH THIS 
EVENING WITH THESE STORMS.  SEVERAL ROADS ARE ALREADY CLOSED SINCE 
YESTERDAY.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.  TURN AROUND...DONT 
DROWN.

LAT...LON 3037 10004 3034 9946 3103 9968 3103 10001

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 3:11 AM CST, 7 hours 34 minutes earlier.

Area forecast discussion, Nov 16, 3:11 AM CST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 AM CST TUE NOV 16 2004

.SHORT TERM...CURRENTLY AN INVERTED TROUGH/WARM SITUATED OVER THE
WESTERN PORTIONS OF THE FORECAST AREA THIS MORNING. THIS FEATURE
HAS BEEN MOVING SLOWLY TOO THE WEST AND AS A RESULT...TEMPERATURES
AND DEWPOINTS HAVE CONTINUED TO CLIMB OVERNIGHT. RADAR INDICATING A
FAIRLY SOLID AREA OF SHOWERS AND THUNDERSTORMS SITUATED ACROSS MUCH
OF WEST TEXAS. HOURLY RAINFALL RATES FROM OBSERVATIONS I HAVE NOTED
ARE IN THE 0.30 TO 0.50 INCH RANGE. NOT MUCH HAS CHANGED FROM
PREVIOUS FORECAST THINKING AS UPPER LOW IS NOW BEGINNING TO MOVE
ACROSS NORTHERN MEXICO. BOTH THE ETA AND GFS ARE SIMILAR IN THAT
THEY BOTH TAKE THE FEATURE TO THE EAST OPEN IT UP INTO A NEGATIVE
TILTED TROUGH. THE GFS STILL REMAINS THE SLOWEST AND FURTHEST
SOUTH. NO MATTER WHICH WHAT YOU PICK...RAIN STILL A GUARANTEE THROUGH
THE NEXT 36 HOURS. TROUBLE COMES WHEN TOO END IT. WILL LEAN MORE IN
THE DIRECTION OF THE ETA...BUT NOT TOTALLY THROUGH THE GFS OUT ON
THE TIMING ISSUE. AREA IS SATURATED IN SEVERAL DIFFERENT REGIONS...
AND WITH CONVECTION BECOMING MORE OF AN ISSUE THAT WILL PRODUCE
HEAVIER DOWN POURS...WILL CONTINUE FLOOD WATCH AS IS.

&&

.LONG TERM...NEXT FRONT DUE FRIDAY...MAY PRODUCE SOME SHOWERS AND
THUNDERSTORMS ON FRIDAY ACROSS THE NORTH. MORE POTENT FRONT DUE IN
SATURDAY NIGHT/SUNDAY MORNING. THIS FEATURE LOOKS TO HAVE SOME POST
FRONTAL CLOUDS AND SHOWERS WITH IT AS WELL AND HAVE TRENDED
TEMPERATURES DOWN DURING THIS TIME FRAME...AND THEY WILL LIKELY
NEED TOO COME DOWN EVEN FURTHER IN LATER FORECASTS. LETS GET PAST
THE FIRST ONE BEFORE LABORING TOO LONG THAT FAR OUT.

&&

.HYDROLOGY...MANY RIVERS AND DRAWS ACROSS THE FORECAST AREA ARE
BEGINNING TO RUN. THE LLANO RIVER WAS UP TO BANK FULL IN JUNCTION
AND IS CURRENTLY RUNNING NEAR BANK FULL IN MASON. THIS BASIN WILL
HAVE TOO BE CLOSELY MONITORED THE NEXT COUPLE OF DAYS AS HEAVY
RAINS MOVE BACK ACROSS THIS BASIN. NUMEROUS DRAWS ACROSS THE
NORTHERN EDWARDS PLATEAU ARE RUNNING FULL AND SEVERAL SECONDARY
ROADS ARE CURRENTLY CLOSED. THIS WILL LIKELY GET WORSE THROUGH THE
DAY. THE GREATEST POTENTIAL FOR FLASH FLOODING TODAY IS ALSO
SITUATED ACROSS THIS AREA. WILL BE KEEPING THE CURRENT FLOOD WATCH
AS IS AND THERE WILL LIKELY BE NUMEROUS STATEMENTS AND WARNINGS
ISSUED THROUGH THE DAY.

&&

.CLIMATE...WHAT A YEAR FOR RAINFALL ACROSS WEST CENTRAL TEXAS.
ABILENE IS NOW UP TO 35.04 INCHES SO FAR THIS YEAR THIS IS THE
WETTEST YEAR SINCE SINCE 1969 FOR ABILENE. THIS IS ALSO ABILENE 9TH
WETTEST YEAR ON RECORD SO FAR...AND WITH THE TOP 6TH POSITION BEING
ONLY 35.55...THERE IS A GOOD CHANCE OF EXCEEDING THAT THE NEXT
COUPLE OF DAYS IF NOT HIGHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     64  57  65  51 /  90  90  90  30
SAN ANGELO  64  56  66  51 /  90  90  70  20
JUNCTION    67  59  68  52 /  90  90  70  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
CONTINUES THROUGH 6 PM WEDNESDAY ALL AREAS.

&&

27/BRAZZELL
Hazardous weather outlook, Nov 16, 5:36 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
536 AM CST TUE NOV 16 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-162000-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
536 AM CST TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.  A FEW ISOLATED
THUNDERSTORMS MAY DEVELOP TODAY AS MOISTURE BEGINS TO INCREASE OVER
WEST CENTRAL TEXAS.  ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO
BE ELEVATED AND REMAIN BELOW SEVERE LIMITS.  THE MAIN HAZARDOUS
THREAT WILL BE FLASH FLOODING AS MUCH OF THE REGION HAS RECEIVED
PLENTIFUL RAINFALL OVER SATURATED SOILS.  SIGNIFICANT ADDITIONAL
RAINFALL MAY CAUSE FLOODING OVER LOW LYING AREAS AND CAUSE SOME RURAL
ROADS TO BECOME CLOSED.  A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH WEDNESDAY AFTERNOON DUE TO THE POTENTIAL FOR MORE HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.  A BROAD AND SLOW
MOVING UPPER LEVEL TROUGH IS EXPECTED TO MOVE THROUGH THE AREA
WEDNESDAY AND THURSDAY ALLOWING FOR ELEVATED THUNDERSTORMS TO
DEVELOP.  THIS DISTURBANCE SHOULD INCREASE THE CHANCES OF HEAVY
RAINFALL AND POTENTIAL FLOODING OVER WEST CENTRAL TEXAS THROUGH
THURSDAY.  THE DISTURBANCE IS EXPECTED TO MOVE OUT OF THE AREA
TOWARDS THE END OF THE WEEK AND FLOODING SHOULD NOT BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

10

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 7:21 AM CSTFlash Flood WarningSJTCrockett6 hr
Nov 16, 4:31 PM CSTFlash Flood WarningSJTKimble, Menard6 hr
Nov 16, 5:12 PM CSTFlash Flood WarningSJTSutton6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.